The Vicious Cycle of Antidepressant Drugs and Acne
Posted by Nick Niesen on October 27th, 2010
In today's world, depression ought to be a major concern. Thousands are reported to suffer from the problem. Potentially thousands more cases of depression are going by unreported and untreated. The fact that sales of antidepressant drugs are fairly consistent serves as concrete proof that the condition is a problem. It has become such a concern that most organizations and systems designed to deal with suicide focus on spotting people with depression, inadvertently ignoring other suicide triggers. While antidepressant drugs are known to be effective in helping ward off the symptoms, there are other things that people have to be concerned over.
Acne is also a problem, though hardly one that is as large a concern as depression ought to be. Unlike mental disorders, acne is easily spotted because it has tell-tale physical signs that mark its presence. On their own, these marks are relatively minor concerns at best and are frustrating annoyances in most cases. However, it is the wide range of side effects that acne can have that is considered to be the real problem. With a myriad of social troubles in store for anyone that develops acne, it is understandable that some would worry about their physical appearance and social standing. This social isolation can result in someone developing depression and turning to antidepressant drugs to help dull the pain. However, depending on the drug, this might just inadvertently make things worse.
For a few years, some antidepressant drugs have been cited as having the side effect of causing acne. In this regard, zoloft is often cited as the primary culprit. There is no concrete medical evidence of such, but there has been more than adequate evidence to prompt various organizations to conduct research. There is also enough evidence to convince some to avoid taking zoloft and other chemically similar antidepressant drugs to avoid developing acne.
There have also been reports of a sort of reversal of this problem manifesting in some patients. In particular, some of the newer topical drugs used to combat acne are being cited as having the side effect of causing users to become depressed. Again, there is little actual chemical evidence, but some pharmaceutical companies have conducted research into the matter and have admitted that there is a possibility.
There have also been reports of patients with depression developing acne after being treated with certain antidepressant drugs. These cases have not been directly related to either acne medication or antidepressant drugs, but there are some that believe they've found chemical evidence hinting towards a connection. For the time being, however, the medical community is still skeptical. There are warnings against taking anti-acne and antidepressants at the same time, but this is only as a precaution until concrete evidence one way or the other can be determined.
Like it? Share it!
About the AuthorNick Niesen
Joined: April 29th, 2015
Articles Posted: 33,847
More by this author